Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
125 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes loss of balance while on Thorazine?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2429 Questions

default
Posted on Fri, 26 Aug 2016 in Ear, Nose and Throat Problems
Question: Hi Doctor, I'm a 67 year old male. I have fairly serious balance problems since I was about 26 or so. It started suddenly when I was walking down the street and suddenly was un-coordinated and was not able to walk in a straight line without concentrating. It was originally thought to be from anxiety or thorazine that I was taking at the time. What do you think? LM
doctor
Answered by Dr. Dariush Saghafi 38 minutes later
Brief Answer:
Dysequilibrium

Detailed Answer:
Thank you for writing your question to our network. I would like to give you a response that I hope you find helpful to answer your question.

I suppose one of the first questions I would have to ask you is whether or not immediately after having felt this sudden inability to walk a straight line you presented to an ER or to your doctor on an urgent/emergent basis to make sure you hadn't suffered a small stroke or bleed in the brain? It certainly doesn't sound likely that either of those 2 things could've happened since I'd expect many more very dramatic symptoms to accompany you such as severe and sudden MIGRAINE LIKE headache, nausea, vomiting, falling to the ground, etc.

I think it could've been due to thorazine since it came on so suddenly.....although, depending on what you really mean but 'suddenly was uncoordinated and was not able to walk in a straight line....." I supposed it could be thorazine if the movements you had and possibly ARE having now.....were dyskineas or what we call EXTRAPYRAMIDAL symptoms that are frequently and in some people, STRONGLY PRECIPITATED more or less out of the blue in those taking antipsychotic medications (especially things from the PHENOTHIAZINE family of drugs...thorazine is one of them). Now, if you've continued to have these issues some 40 years later and continue to take the same medications then, I would tend to blame it on the medications.

If not taking any of those types of medications and if you are still having ongoing problems with ambulation or moving about then, you clearly should've been worked up along the way by a neurologist to determine whether or not you could've suffered a stroke of some sort either in the cerebellum or cortical hemispheres such as the basal ganglia.

If after a thorough organic workup nothing can be found and a neurologist has given you the ALL CLEAR....then, considering psychiatric diagnosis such as stress, anxiety, or even a type personality disorder (nonspecific) could be more legitimately entertained. Perhaps, an imaging study of the brain would be in order if nothing else shows up as a reason or cause.

If I've satisfactorily addressed your question then, could you do me the kindest of favors by CLOSING THIS QUERY and be sure to include some fine words of feedback and a 5 STAR rating to our transaction if you feel the response has helped you? Again, many thanks for posing your question.

Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others.

This query has utilized a total of 28 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Phenothiazine

doctor1 MD

Sir, I am a Chartered Accountant from M.P. My wife Shraddha is patient of Bipolar Disorder. • 28 year old female • Known case of Bipolar disorder...

doctor1 MD

My sister is throwing up and has some fever. She has a prescription for Promethazine 25 mg. If she takes this, will it also help her from going to...

doctor1 MD

My bottle of 240 pro-red syrup is used for a cough. What is the shelf life, and what does the 240 stand for. The only medicene I can find that it...

doctor1 MD

Hi my father is taking ((Lithosun SR 400mg (1 Night))) , ((Chlorpromazine 200mg (1Night))) since last 25 years now. In middle he changed the...

doctor1 MD

what is prochlorper tab 5mg

doctor1 MD

Okay. Lets say a patient takes a first generation high potency phenothiazine antipsychotic such as flupheanazine (Prolixin) at only 12.5 mg I.M....